top of page
  • Dr Gavin Ng

Stemetil Stiffness

Dr Gavin Ng

Emergency Physician

Editor: Dr Hector Thomson


THE CASE

You receive an ambulance notification on Saturday morning.

“We are coming to you in 10 minutes. We attended a 70-year-old gentleman with positional vertigo symptoms and gave him 12.5mg IM procholorperazine (Stemetil). His initial GCS was 14 – it is now 3. He has also desaturated to 76% on room air.”


Question One: What are your differential diagnoses on receiving this call-out? How would you prepare for the patient’s arrival?


The patient arrives shortly thereafter. There are two striking features on the clinical examination – he has widespread generalised erythema over his entire body, and he is noted to have significant rigidity in his lower limbs bilaterally. His other vital signs are as follows:

HR 100 BP 160/110   RR 24 SpO2 100% 15L non-rebreather   T 35.7   GCS 3

He is noted to have trismus, and bilateral peri-orbital oedema as well. A wheeze is noted on auscultation.


Question Two: How does this change your differential diagnosis?

  1. The presence of trismus and bilateral lower limb hypertonia suggests an acute dystonic reaction (possibly secondary to prochlorperazine).

  2. The widespread erythema and wheeze suggest possible anaphylaxis. It may also be a feature of anti-cholinergic toxicity.

Question Three: What kind of drug is prochlorperazine?

Question Four: What is the pathophysiology of this reaction?

Question Five: What are the clinical features of an acute dystonic reaction?

Question Six: How would you manage this patient?





References

  1. Caplan, L.R. (2022). Posterior Circulation Cerebrovascular Syndromes. In J. F. Dashe (Ed.), UpToDate. Retrieved March 5, 2023 from https://www.uptodate.com/contents/posterior-circulation-cerebrovascular-syndromes

  2. Din, L., & Preuss, C. V. (2022). Prochlorperazine - StatPearls - NCBI Bookshelf. Retrieved March 4, 2023, from https://www.ncbi.nlm.nih.gov/books/NBK537083/

  3. Lavonas, E.J. (2021). First-generation (typical) antipsychotic medication poisoning. In M.Ganetsky (Ed.), UpToDate. Retrieved March 5, 2023 from https://www.uptodate.com/contents/first-generation-typical-antipsychotic-medication-poisoning

  4. Campbell D. The management of acute dystonic reactions [Internet]. NPS MedicineWise. 2001 Retrieved march 5, 2023 from https://www.nps.org.au/australian-prescriber/articles/the-management-of-acute-dystonic-reactions

  5. Eskow Jaunarajs KL, Bonsi P, Chesselet MF, Standaert DG, Pisani A. Striatal cholinergic dysfunction as a unifying theme in the pathophysiology of dystonia [Internet]. Progress in neurobiology. U.S. National Library of Medicine; 2015. Retried march 5, 2023 from https://www.ncbi.nlm.nih.gov/pmc/articles/PMC4420693/


Gavin Ng

Emergency Physician

Gavin Ng is an Emergency Physician and Co-Director of Emergency Medicine training at The Alfred. Gavin has worked in a variety of clinical settings, ranging from metropolitan EDs to regional areas in Victoria. His clinical interests are Critical Care Medicine and Trauma medicine, and he has previous experience working as a Trauma Fellow at Alfred Health. He is also a current ALS2 (Advanced Life Support Level 2) instructor. He also has a passion for education – he has previously been involved in teaching junior medical staff through the Northern Clinical School.

90 views0 comments

Recent Posts

See All

Comments


bottom of page